Hidden Reactions: How Side-Effects of Cipro, Levaquin and Avelox Are Under-Recognized

September 8, 2014  |  Dangerous Drugs & Devices, FLQ, Pharmaceuticals

Adverse reactions to fluoroquinolones (cipro, levaquin and avelox) are tricky. Many people don’t realize the connection between the fluoroquinolone antibiotics that they took to treat urinary tract infections, sinus infections, prostate infections, etc. and their mysterious health problems. The disconnect and trickiness is due to these three factors:

  1. Delayed reactions
  2. Tolerance thresholds
  3. The absurdity of the severity of adverse reactions to fluoroquinolones

Delayed Reactions

Adverse reactions to fluoroquinolones are often delayed. The onset of fluoroquinolone toxicity symptoms can begin weeks, or even months after the patient has completed his or her course of cipro, levaquin or avelox. This delay makes it difficult to connect the cause – the fluoroquinolone, to the effect – peripheral neuropathy, ruptured tendons, depression, prolongation of the QT interval, exacerbation of myasthenia gravis, etc. Delayed adverse reactions to fluoroquinolones are well-documented though, and the victims of fluoroquinolones who were able to sue Bayer and Johnson & Johnson after experiencing tendon ruptures had symptoms onset as late as a year after last taking a fluoroquinolone.

Those with peripheral neuropathy may want to look back at their prescription records. Delayed reactions make connecting fluoroquinolone use to peripheral neuropathy tricky. But there is a cause for peripheral neuropathy – there is always a cause.

Tolerance Thresholds

Some people experience an adverse reaction to cipro, levaquin or avelox after one pill. Other people can take 5 or 50 or 500 pills before they experience any symptoms of fluoroquinolone toxicity syndrome. Patients have reported that they tolerated cipro, levaquin and/or avelox well prior to their “floxing” (flox is a short-hand term for fluoroquinolone toxicity syndrome – a multi-symptom, often chronic disease with multiple musculoskeletal and nervous symptom symptoms). Once they went over their tolerance threshold for fluoroquinolones though, multiple areas of their health were adversely affected.

It’s difficult to connect a drug that was once well tolerated to the health issues that are subsequently experienced after a patient’s personal tolerance threshold for fluoroquinolones has been crossed. It’s tricky.

It’s Absurd

Fluoroquinolone antibiotics can cause multiple musculoskeletal and nervous system problems that can be chronic and disabling.

Enough patients filed FDA reports noting experiencing nerve pain throughout their body after taking cipro, levaquin and avelox, that the FDA changed the warning label on fluoroquinolones to note that permanent peripheral neuropathy is a possible side-effect of fluoroquinolones. Unfortunately, nerve pain rarely is the only symptom of fluoroquinolone toxicity that is experienced. Most people who experience fluoroquinolone toxicity have multiple symptoms because fluoroquinolones damage to connective tissue (tendons, ligaments, cartilage, fascia, etc.) throughout the body, as well as the central, peripheral and autonomic nervous systems.

Who would think that an antibiotic could cause such harm? It doesn’t occur to most doctors or patients that a commonly prescribed antibiotic could lead to multi-symptom, often chronic, illness. It is absurd that an ANTIBIOTIC that is commonly prescribed for treatment of urinary tract infections, sinus infections and even prophylactically for traveler’s diarrhea could cause such pain and suffering.

The delayed reactions, tolerance thresholds, and absurdity of fluoroquinolone toxicity reactions make it difficult to connect the drugs to the pain that they cause. I hope that many people do make the connection though, because the pain caused by these drugs is real, and the culprits (Bayer and Johnson & Johnson) are real as well. Cipro wouldn’t have a 43 page warning label if it were a benign drug. Death wouldn’t be listed as a “side-effect” of levaquin if it was harmless. Avelox wouldn’t have pain, burning, tingling, weakness and numbness listed as possible effects if they hadn’t been shown to occur as a result of the drug.

Though the tricky features of fluoroquinolone toxicity reactions make connecting them to their adverse effects difficult, there is a lot of evidence of the harm caused by fluoroquinolones. Cipro, levaquin and avelox harm cells in multiple ways. Some of the cellular harm can manifest as peripheral neuropathy.

For those who have peripheral neuropathy and who are unsure of what made it come about – look through your prescription records. If you see a prescription for Cipro, Levaquin or Avelox prior to the onset of your peripheral neuropathy, I encourage you to seek justice. The pain is real. Justice is deserved.

Note – The tolerance threshold for damage is further explained in, “The Fluoroquinolone Time-Bomb – Answers in the Mitochondria.”

News Articles

View All
  • Get Answers Now

    Get a free case evaluation to help determine your legal rights.

  • Receive emails from Baron & Budd?
  • This field is for validation purposes and should be left unchanged.